Plasmin accelerates platelet‐dependent prothrombinase formation without activating the platelets Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Patients with acute myocardial infarction who undergo thrombolytic therapy may shortly thereafter present evidence for increased platelet activation and thrombin activity, and recurrent thrombosis. This study investigated whether plasmin activates platelets and prothrombin in recalcified platelet-rich plasma (RPRP) to cause (at least in part) these side-effects of thrombolytic therapy. Plasmin (0.1 and 1.0 CU/ml) addition to RPRP with microM r-tick anticoagulant peptide (the latter a factor Xa inhibitor which abrogates prothrombin activation by prothrombinase at the concentration used) resulted in no change in the concentration of prothrombin fragment 1 + 2, or in the expression of GMP-140, the resting and activated GP IIb-IIIa conformers, and GPIb on platelets. Thus, plasmin neither activates platelets nor prothrombin in RPRP. However, plasmin accelerated platelet activation and secretion, and prothrombin fragment 1 + 2 production in RPRP. When combined with 1 microM r-tick anticoagulant peptide and 1 or 10 mM alpha-thrombin to RPRP, plasmin also increased the number of GMP-140 molecules expressed/platelet without enhancing alpha-thrombin binding to the platelets. Additionally, plasmin accelerated prothrombin activation when it was added to washed platelets resuspended in factor V depleted plasma simultaneously with 10 mM CaCl2, 10 nM alpha-thrombin for 10 s (to activate platelets and platelet factor V), followed by 4 microM hirudin and 1 nM factor Xa. Thus, plasmin potentiates the platelet release reaction in response to alpha-thrombin (probably by increasing the availability of factor V on the platelets) to enhance prothrombin activation in RPRP. These actions of plasmin may contribute to the increased platelet activation and thrombotic side-effects that can occur after thrombolytic therapy.

publication date

  • January 1996